Dermabrasion can cause various side effects, including:

  • Redness and swelling. After dermabrasion, treated skin will be red and swollen. Swelling will begin to decrease within a few days to one week, but might last for weeks or even months. Your new skin will be sensitive and bright pink for several weeks. The pinkness will likely take about three months to fade.
  • Bleeding. After dermabrasion, treated skin might bleed a little. With proper skin care, bleeding will stop on its own.
  • Acne. You might notice tiny white bumps (milia) on treated skin. These bumps usually disappear on their own or with the use of soap or an abrasive pad.
  • Enlarged pores. Dermabrasion might cause your pores to grow larger. Typically, pores shrink to near normal size after any swelling decreases.
  • Changes in skin color. Dermabrasion often causes treated skin to temporarily become darker than normal (hyperpigmentation), lighter than normal (hypopigmentation) or blotchy. These problems are more common in people who have darker skin and can sometimes be permanent.
  • Infection. Rarely, dermabrasion can lead to a bacterial, fungal or viral infection, such as a flare-up of the herpes virus — the virus that causes cold sores.
  • Scarring. Rarely, dermabrasion that's done too deeply can cause scarring. Steroid medications can be used to soften the appearance of these scars.
  • Other skin reactions. If you often develop allergic skin rashes or other skin reactions, dermabrasion might cause your skin to flare up.

Also, keep in mind that dermabrasion might cause freckles to disappear from treated areas.

Dermabrasion isn't for everyone. Your doctor might caution against dermabrasion if you:

  • Have taken the acne medication isotretinoin (Amnesteem, others) in the past year
  • Have a personal or family history of ridged areas caused by an overgrowth of scar tissue (keloids)
  • Have acne or another pus-containing skin condition (pyoderma)
  • Have recurrent herpes simplex infections
  • Have burn scars or skin that's been damaged by radiation treatments
Jun. 11, 2014